Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Elko, NV

July 22, 2018Lander County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 22, 2018, 3:50 PM PDT for Lander County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 3:50 PM PDT (22:50 UTC)
Expired
Jul 22, 2018, 6:45 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Lander County, NV

The radar

The Elko radar (KLRX), 82 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WGUS55 KLKN 222250
FFWLKN
NVC015-230145-
/O.NEW.KLKN.FF.W.0019.180722T2250Z-180723T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
350 PM PDT SUN JUL 22 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  East central Lander County in north central Nevada...

* Until 645 PM PDT.

* At 350 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of east central
  Lander County.

LAT...LON 3994 11675 4009 11674 4010 11660 4007 11659
      3993 11659

$$

SH
1 follow-up statement
948 
WGUS75 KLKN 230003
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
503 PM PDT SUN JUL 22 2018

NVC015-230145-
/O.CON.KLKN.FF.W.0019.000000T0000Z-180723T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lander NV-
503 PM PDT SUN JUL 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
EAST CENTRAL LANDER COUNTY...

At 502 PM PDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area.  Flash flooding is still expected.

Flash flooding will remain over mainly rural areas of east central
Lander County.

LAT...LON 3994 11675 4009 11674 4010 11660 4007 11659
      3993 11659

$$

SH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:11 PM PDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 22, 2:11 PM PDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Elko NV
211 PM PDT Sun Jul 22 2018

.SYNOPSIS...Stormy weather today with scattered thunderstorms in
central NV and isolated thunderstorms in northern NV. Some of the
thunderstorms can be strong and produce heavy rain along with
strong gusty winds. heavy prolonged rainfall can lead to flash
flooding today.

&&

.SHORT TERM...Today through Tuesday. The four corner high is
remaining across AZ and NM and is slowly moving westward. This is
allowing for ample moisture to move across NV today which is
causing scattered thunderstorms in central NV and isolated
thunderstorms in northern NV. The thunderstorms do not have good
steering flow and will be prone to slow motion. This coupled with
the ample amount of moisture can lead to prolonged heavy rainfall.
Flash flooding can occur with the heavy rain especially in steep
terrain, streams, and gullies. There is also a chance for stronger
storms today that can produce strong gusty outflow winds and
hail. Tomorrow will see less moisture flow across the region as
the high drifts westward reducing the coverage of thunderstorms.
There will still be ample moisture and low storm motion in the
region with flooding still a concern but not as much as today.
Tuesday will continue the trend of less moisture with less
coverage of thunderstorms as the high drifts westward.

.LONG TERM...Tuesday night through Saturday. All models are
showing a high pressure ridge in the mid to upper levels beginning
Tuesday night and Wednesday. Sufficient moisture will be around
for isolated showers and thunderstorms in the area. It will
continue to remain warm with afternoon highs reaching the mid 90s
to low 100s once again. Winds will remain light. By Thursday, the
upper flow will turn a bit more westerly as the ridge circulation
shifts slightly to the northwest. This will help to dry the
atmosphere out, thus limiting convective activity to the eastern
portions of the forecast area. Another round of hot temperatures
will ensue with readings in the mid 90s to low 100s and light
winds.

On Friday and Saturday, the ridge axis is expected to wobble over
the southwest United States. Not much in the way of convective
activity is expected at this time over the forecast area. However,
hot afternoons and warm evenings will continue over northern and
central Nevada.

&&

.AVIATION...Look for VFR conditions to continue over the TAF sites
this evening. Isolated showers and thunderstorms are possible over
KELY, KTPH, KEKO, and KBAM. Wind gusts of 35-40 knots will be
possible with any thunderstorms, and will be capable of picking up
dust, reducing visibilities locally to two miles or less. With
the hot temperatures expected during the afternoon, density
altitude values at KBAM will be around 7700-8300 feet for Monday.

&&

.FIRE WEATHER...Wet Thunderstorm expected through Tuesday across
NV. Coverage of storms will be the highest today with scattered in
central NV and isolated in northern NV. Area of scattered storms
will diminish tomorrow and Tuesday. Flash flooding and debris
flows are a concern on burn scars as the storms will be capable of
producing heavy rain and will slow storm motion. There is the
threat of strong gusty outflow winds in excess of 45 mph and hail
with stronger storms.

&&

.HYDROLOGY...Slow thunderstorm motion coupled with ample moisture
is allowing for heavy rainfall over a prolonged period of time today.
This can cause small streams and gullies to be flash flood prone
within a short period of time. Flash floods can easily sweep away
people and vehicles, washout roadways, and carry unseen threats
like boulders and branches.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/86/86/99
Hazardous weather outlook, Jul 22, 8:31 AM PDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
831 AM PDT Sun Jul 22 2018

NVZ033>035-037>041-230345-
Southeastern Elko County-Ruby Mountains/East Humboldt Range-
White Pine County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
831 AM PDT Sun Jul 22 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada and south central Nevada.

.DAY ONE...Today and Tonight.

A moist and unstable airmass currently resides over much of
central Nevada this morning. In addition, several days of showers
and thunderstorms have dropped a half inch to one inch of rainfall
over portions of southern Lander/Eureka, White Pine, and northern
Nye counties. Finally, some locations have seen fires recently
that may or may not be currently burning, leading to some burn
scars. With weak storm motion magnitudes of less than 10 mph, the
threat for localized flash flooding is possible, especially over
recently burned areas like Fish Creek, Broad, Giroux, Hogan, Echo,
North Creek, Boone Springs, and Silver State. Due to the nature of
these burns, debris flows may be possible, especially in those
locations with steep terrain. In addition, small hail and wind
gusts of 40 to 50 mph will accompany the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No significant weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

For more information from National Weather Service - Elko
please visit: http://www.weather.gov/elko

In the hours before

Special weather statement, Jul 22, 2:33 PM PDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Elko NV
233 PM PDT SUN JUL 22 2018

NVZ030-036-222215-
Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
233 PM PDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT AND
NORTHEASTERN LANDER COUNTIES UNTIL 315 PM PDT...

At 233 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Valmy, moving northeast at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Battle Mountain, Valmy and Trenton Canyon Mine.

LAT...LON 4061 11681 4053 11721 4062 11731 4063 11730
      4083 11711
TIME...MOT...LOC 2133Z 234DEG 14KT 4063 11716

SH
Special weather statement, Jul 22, 3:16 PM PDT, 34 minutes before
Special Weather Statement
National Weather Service Elko NV
316 PM PDT SUN JUL 22 2018

NVZ036-037-222300-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
316 PM PDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER AND WEST
CENTRAL EUREKA COUNTIES UNTIL 400 PM PDT...

At 315 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Grass Valley. this storm was nearly stationary.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central Lander
and west central Eureka Counties.

LAT...LON 3997 11661 3998 11674 4016 11677 4016 11652
TIME...MOT...LOC 2215Z 190DEG 3KT 4003 11667

SH
Special weather statement, Jul 22, 3:23 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service Elko NV
323 PM PDT SUN JUL 22 2018

NVZ035-037-222315-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
323 PM PDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 415 PM PDT...

At 323 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Diamond Valley. this storm was nearly stationary.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of western White Pine
and southeastern Eureka Counties.

LAT...LON 3980 11579 3983 11586 3995 11583 3991 11566
TIME...MOT...LOC 2223Z 214DEG 4KT 3985 11581

SH
Special weather statement, Jul 22, 3:27 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service Elko NV
327 PM PDT SUN JUL 22 2018

NVZ040-222315-
Northwestern Nye County NV-
327 PM PDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NYE COUNTY UNTIL 415
PM PDT...

At 327 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles east of Mina, or 28 miles southeast of Gabbs. this storm was
nearly stationary.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Nye
County.

LAT...LON 3866 11790 3874 11782 3856 11748 3843 11764
TIME...MOT...LOC 2227Z 214DEG 4KT 3850 11768

SH
Special weather statement, Jul 22, 3:29 PM PDT, 21 minutes before
Special Weather Statement
National Weather Service Elko NV
329 PM PDT SUN JUL 22 2018

NVZ037-222315-
Southern Lander County and Southern Eureka County NV-
329 PM PDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
415 PM PDT...

At 329 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Middlegate, or 21 miles southwest of New Pass Summit.
this storm was nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Lander
County.

LAT...LON 3938 11775 3939 11770 3936 11760 3925 11771
      3927 11773 3933 11776 3937 11776
TIME...MOT...LOC 2229Z 214DEG 4KT 3931 11774

SH
Special weather statement, Jul 22, 3:31 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Elko NV
331 PM PDT SUN JUL 22 2018

NVZ030-036-222315-
Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
331 PM PDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT AND
NORTHEASTERN LANDER COUNTIES UNTIL 415 PM PDT...

At 330 PM PDT, Doppler radar was tracking a strong thunderstorm near
Battle Mountain, moving northeast at 10 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Battle Mountain.

LAT...LON 4056 11702 4060 11707 4072 11694 4063 11682
TIME...MOT...LOC 2230Z 232DEG 11KT 4059 11701

SH

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:12 PM PDTSpecial Weather StatementLKN33 min
Jul 21, 5:19 PM PDTAreal Flood AdvisoryLKNNye5 hr
Jul 21, 6:58 PM PDTSpecial Weather StatementLKNEureka47 min
Jul 21, 8:43 PM PDTSpecial Weather StatementLKN47 min
Jul 21, 11:56 PM PDTSpecial Weather StatementLKN49 min
Jul 22, 12:14 AM PDTAreal Flood AdvisoryLKNEureka, Lander, White Pine3 hr
Jul 22, 12:28 PM PDTSpecial Weather StatementLKN47 min
Jul 22, 12:29 PM PDTSpecial Weather StatementLKN46 min
Jul 22, 12:31 PM PDTSpecial Weather StatementLKN44 min
Jul 22, 12:40 PM PDTAreal Flood AdvisoryLKNNye6 hr
Jul 22, 1:16 PM PDTFlash Flood WarningLKNNye3 hr
Jul 22, 1:20 PM PDTSpecial Weather StatementLKN40 min
Jul 22, 1:31 PM PDTSpecial Weather StatementLKN44 min
Jul 22, 1:38 PM PDTSpecial Weather StatementLKN52 min
Jul 22, 1:54 PM PDTSpecial Weather StatementLKN51 min
Jul 22, 2:25 PM PDTAreal Flood AdvisoryLKNLander4 hr
Jul 22, 2:33 PM PDTSpecial Weather StatementLKN42 min
Jul 22, 3:16 PM PDTSpecial Weather StatementLKNEureka44 min
Jul 22, 3:22 PM PDTSevere Thunderstorm WarningLKNEureka, Lander23 min
Jul 22, 3:23 PM PDTSpecial Weather StatementLKNEureka52 min
Jul 22, 3:27 PM PDTSpecial Weather StatementLKN48 min
Jul 22, 3:29 PM PDTSpecial Weather StatementLKN46 min
Jul 22, 3:31 PM PDTSpecial Weather StatementLKN44 min
Jul 22, 3:44 PM PDTSevere Thunderstorm WarningLKNEureka, Lander31 min
Jul 22, 3:54 PM PDTSpecial Weather StatementLKN51 min
Jul 22, 4:05 PM PDTSpecial Weather StatementLKNElko40 min
Jul 22, 4:17 PM PDTSpecial Weather StatementLKN43 min
Jul 22, 4:25 PM PDTSpecial Weather StatementLKNEureka50 min
Jul 22, 4:40 PM PDTSpecial Weather StatementLKNNye50 min
Jul 22, 4:41 PM PDTSpecial Weather StatementLKN49 min
Jul 22, 4:42 PM PDTSpecial Weather StatementLKN48 min

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.